Hail, Howard
- When
- March 22, 6:52 PM EST
- Where
- Howard County, 1.38 mi N of (Okk)kokomo Muni Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -86.070
On the evening of March 22, 2026, an upper-level disturbance and an associated cold front swept across Central Indiana, triggering a broad swath of severe thunderstorms. Convection first initiated in the northern portions of the IND CWA, with the first reports of quarter-sized hail occurring in Howard and Madison counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
On the evening of March 22, 2026, an upper-level disturbance and an associated cold front swept across Central Indiana, triggering a broad swath of severe thunderstorms. Convection first initiated in the northern portions of the IND CWA, with the first reports of quarter-sized hail occurring in Howard and Madison counties. As the evening progressed, these storms moved into an environment characterized by moderate instability and strong vertical wind shear, allowing cells to become highly organized. The activity eventually evolved into a mixture of discrete supercells and organized line segments that tracked southeastward through the Indianapolis metro area and into southern Indiana.
The primary hazards associated with this event were large hail and damaging straight-line winds. The most significant hail report occurred in Knox County near Bicknell, where stones up to 2.00 inches in diameter were observed. Widespread hail ranging from 1.25 to 1.75 inches was also reported across Randolph, Marion, Sullivan, Daviess, and Martin counties. As the storms transitioned into a more linear configuration, wind damage became more prevalent. A peak measured gust of 64 mph was recorded in Jackson County, while a 62 mph gust was measured in Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 22, 6:48 PM EST, 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 748 PM EDT Sun Mar 22 2026 .KEY MESSAGES... - Record breaking heat today with highs in the low to mid 80s - Severe weather likely this evening with large hail and damaging winds the main threats - Cooler on Monday with a warming trend through the workweek - Showers and thunderstorms possible Thursday and Thursday Night - Dry with slightly below temperatures Saturday and Sunday && .MESOSCALE UPDATE... Issued at 747 PM EDT Sun Mar 22 2026 Thunderstorms have rapidly formed across northern portions of central Indiana in a region of increasingly low-upper level forcing and moistening between 850-700 mb. This forcing is a combination of FGEN, deep moisture convergence and upper level divergence which will continue to overspread areas along and to the west of the ongoing convection into central Illinois. As a result, additional thunderstorms are expected to move into west-central Indiana before 9 pm. Over the next few hours this low-upper level forcing will move into an increasing instability axis (MUCAPE 1000-1500 j/kg) located generally along and south of I-70. Combined with steep mid-level lapse rates from 7.5-8 deg C/km and cloud bearing shear around 40 kts, an increasing large hail threat with some hail potentially over 2 inches in diameter will occur, especially with any left splits from persistent supercell structures. && .SHORT TERM (This evening through Wednesday)... Issued at 209 PM EDT Sun Mar 22 2026 Through This Evening. The primary focus for the next 12 hours is the progression of a potent cold front currently slicing through the southern Great Lakes. Ahead of this boundary, central Indiana is basking in an anomalously warm airmass. With 850mb temperatures between 18-22C and efficient mixing, surface temperatures have soared into the low 80s. This puts record highs in jeopardy across many sites, including Indianapolis. The current forecast high is 85 which would tie the all-time March record for the city. The environment is quite favorable for large hail today with 1500- 2000 J/kg MUCAPE this evening with equilibrium levels around 10-12km along with a fairly straight hodograph and 60-70kts of effective bulk shear. Latest high-resolution guidance, including the HRRR and NAMNest, shows convective initiation along the front to the northwest of Indianapolis between 23Z and 00z. While surface dewpoints in the mid- 50s to low 60s are modest, steep mid-level lapse rates associated with an overhead elevated mixed layer will provide sufficient instability for robust updrafts. Initial development may be semi- discrete, posing a threat for large hail given the elongated hodographs. However, strong linear forcing along the front is expected to quickly transition the mode into a line of storms. The threat for damaging winds will increase once the storms grow upscale but with the elevated nature of the thunderstorms, large hail looks to be the bigger threat through much of central Indiana. The front should clear the southern counties by 04z to 06z, bringing an end to the severe threat and ushering in a much drier, colder airmass. Tonight Through Wednesday. The most jarring aspect of this forecast is the thermal transition. Behind the front, strong cold air advection will take hold. Temperatures that were in the 80s this afternoon will bottom out in the low to mid-30s by daybreak Monday. A secondary shortwave will pass through the Great Lakes on Monday, keeping cloud cover prevalent across the northern half of the state. Highs will struggle to reach 50, representing a nearly 30-degree departure from Sunday. Brisk northwest winds will make it feel even colder throughout the day. Surface high pressure builds in on Tuesday, leading to clearer skies and light winds, though temperatures remain seasonably cool with highs in the mid-50s. The high shifts eastward by mid-week, allowing the low-level flow to return to the southwest. This starts a warming trend as warm air advection ramps back up ahead of the next late- week system. Wednesday will see a return to the 60s across much of the region. && .LONG TERM (Wednesday night through Sunday)... Issued at 209 PM EDT Sun Mar 22 2026 Wednesday Night through Sunday... A weak short wave with northwest flow aloft is expected to pass across Indiana on Wednesday night into Thursday. However, conditions at the surface will be a bit more favorable for precipitation. A lingering frontal boundary will be found across Central Indiana and through Thursday, surface low pressure is suggested to push along that front, before exiting east and pushing the cold front farther southeast. Ample moisture appears to be present during this time, thus chance for showers and thunderstorms will be needed on Wednesday night as the upper support passes and through Thursday night as the surface low passes dragging the surface cold front south. Models suggest an active lower level jet in place at his time, thus severe weather may be possible. On Friday morning, some low pops may be used due to potential timing differences with the frontal passage, but confidence for rain on Friday is low. This is due to a cooler and drier pattern appearing to set up for next weekend. Strong ridging is suggested to build across the western CONUS on Friday through Sunday. This will set up subsidence and NW flow aloft flowing across the upper midwest into Central Indiana. A large area of associated high pressure is suggested to build across the region for the weekend. This will result in more dry weather with slightly below normal temperatures. && .AVIATION (00Z TAF Issuance)... Issued at 747 PM EDT Sun Mar 22 2026 Impacts: -Northerly wind gusts up to 30kts through 05Z -TSRA likely over a 2 to 3 hour window, generally after 00Z -MVFR cigs 03Z through the morning Discussion: Conditions are expected to deteriorate to MVFR within the first 6 hours of the TAF period as a line of thunderstorms move from north to south across central Indiana. TSRA will bring reduced vsbys and MVFR cigs starting at LAF and progressing southeast to the other terminals. Large hail will be possible in these storms along with an increasing threat for damaging winds towards BMG. MVFR cigs then will continue through the at least the morning. Winds will gust upwards of 30kts through 05Z. Winds will decrease as we get into tomorrow but will remain generally out of the north. && .CLIMATE... Issued at 209 PM EDT Sun Mar 22 2026 A new record high temperature of 84 degrees was set for today with the old record being 82 set in 1907. The all time record for March is 85 degrees and may be set with several hours of heating left in the day. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Crosbie SHORT TERM...White LONG TERM...Puma AVIATION...KF CLIMATE...White
Hazardous Weather Outlook National Weather Service Indianapolis IN 239 PM EDT Sun Mar 22 2026 INZ021-028>031-035>049-051>057-060>065-067>072-231845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 239 PM EDT Sun Mar 22 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Scattered thunderstorms are possible during the evening hours...mainly along and south of I-70. Strong to severe storms are possible...with large hail and damaging winds the greatest threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Thursday and Thursday night...although it is too soon to determine if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Sun Mar 22 2026
INZ021-029-031-230000-
Howard IN-Tippecanoe IN-Carroll IN-
711 PM EDT Sun Mar 22 2026
...Strong thunderstorms will impact portions of central Carroll,
northeastern Tippecanoe and northern Howard Counties through 800 PM
EDT...
At 710 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southwest of Walton, or 11 miles south of
Logansport, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Kokomo, West Lafayette, Delphi, Flora, Battle Ground, Camden, and
Burlington.
This includes Interstate 65 between mile markers 176 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 8637 4056 8595 4049 8595 4046 8699
4056 8702 4056 8677 4061 8677 4065 8637
TIME...MOT...LOC 2310Z 260DEG 40KT 4060 8643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CCThe Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
23 hail, 10 thunderstorm wind. Local standard time, as filed.
Power lines were downed by thunderstorm wind gusts.
A tree was downed by thunderstorm wind gusts.
A 60 mph thunderstorm wind gust was estimated at this location.
Thunderstorm wind gusts up to 35 mph were also estimated at this location.
A 60 mph thunderstorm wind gust was estimated at this location. Also hail up to 0.75 inches was also estimated.
Wind gusts up to 25 mph were also estimated at this location.
Thunderstorm wind gusts up to 60 mph were also estimated at this location.
Numerous hail reports near Bicknell and the surrounding countryside of hail up to 2 inches.
A 62 mph thunderstorm wind gust was measured at this location.
Nearby areas also saw hail up to 1 inch.
Numerous reports nearby up to 1.75 inches.
Thunderstorm wind gusts blew out a transformer and downed at least one power pole.
Several large tree limbs downed by thunderstorm wind gusts.
A 64 mph thunderstorm wind gust was measured at this location.
Multiple trees downed by thunderstorm wind gusts.
Multiple trees downed by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322463, 1322464, 1322479, 1322473, 1322483, 1322489, 1322492, 1322493, 1322496, 1322497, 1322499, 1322500, 1322501, 1322504, 1322502, 1322503, 1322505, 1322506, 1322507, 1322498, 1322509, 1322510, 1322511, 1322512, 1322513, 1322514, 1322515, 1322516, 1322693, 1322689, 1322691, 1322694, 1322696.